Missouri, 2018

Damaging Wind in Missouri, June 9, 2018

June 9, 2018 · NWS PAH · 1 event in 1 county or zone

Numerous thunderstorms developed in the heat of the afternoon south of an outflow boundary that was draped across central Illinois and east central Missouri. Vertical wind shear was very weak, resulting in little if any storm organization.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous thunderstorms developed in the heat of the afternoon south of an outflow boundary that was draped across central Illinois and east central Missouri. Vertical wind shear was very weak, resulting in little if any storm organization. Even so, a few storms briefly pulsed up to severe levels. Damaging wind gusts were very isolated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 9, 2:00 PM CST, 41 minutes earlier.

Area forecast discussion, Jun 9, 2:00 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
300 PM CDT Sat Jun 9 2018

.SHORT TERM...(Tonight through Sunday night)
Issued at 300 PM CDT Sat Jun 9 2018

Scattered convection ongoing as a boundary moves across the area.
Pulse strong storms, isolated severe with downbursting winds and
hail up to 1". Think the convection will continue east, with a
worked over airmass in its wake. So a lull may develop across the
area as we stabilize over the next several hours. Overnight, we
may see additional convection, best chances NE to lowest SW,
trending into Sunday and Sunday night as well. Near term was based
largely on Sat/Radar trends. We transitioned to mainly a ECMWF
depiction as it seems more steady run to run with future
convective chances. The NAM has been pretty poor and the GFS is
way overdone as it usually is.

.LONG TERM...(Monday through Saturday)
Issued at 300 PM CDT Sat Jun 9 2018

Models show a frontal boundary across northeast portions or just
north of the PAH forecast area Monday into Monday night.  Scattered
showers and thunderstorms will be possible mainly east of the
Mississippi River on Monday, with lesser chances in the areas Monday
night with loss of heating.  On Tuesday, ECMWF and GFS show a cold
front moving across the region.  Showers and thunderstorms will be
possible in our far west counties by late Monday night, then
scattered showers and storms will be possible across the entire area
through the day Monday. GFS is faster than the ECMWF moving the
front across the area, extending it from the Missouri bootheel to
the Pennyrile region of west Kentucky by 00z Wednesday, and is the
preferred solution at this time.  This will keep shower and storm
activity mainly across west Kentucky Tuesday night.

Keeping with the GFS solution, surface high pressure will slide
southeast into the area on Wednesday and give us dry conditions.
Temperatures will drop back a couple of degrees, and with a shift to
northerly winds, dew points will lower by several degrees.

Late Wednesday night into Thursday, GFS brings a warm front north
across the PAH forecast area.  Scattered showers and storms will be
possible across the area Thursday into Friday night, with warmer and
more moist air returning to the region.  Dry conditions are expected
to return by Saturday, but confidence is not too high with models
differing in the their solutions.

&&

.AVIATION...
Issued at 1114 AM CDT Sat Jun 9 2018

Generally VFR conditions except for in scattered thunderstorm
activity. SSW winds less than 10 kts. Variable cloud cover. Should
storms affect any of the terminals, IFR conditions likely along
with variable gusty winds.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Jun 9, 8:32 AM CST, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
932 AM CDT Sat Jun 9 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-100900-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
932 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected. Stronger storms may produce
wind gusts 35 to 55 mph and small hail less than 1 inch in diameter.
A brief severe storm or two may produce marginally severe hail
around Quarter Size and wind gusts near 60 mph. Storms will be slow
moving, so localized minor flooding cannot be ruled out. Storm
motion should generally be southeast 15 to 20 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a better chance of thunderstorms on Sunday and Sunday
night. A few storms with hail and strong winds are possible,
mainly across southwest Indiana and nearby portions of Kentucky
and Illinois Sunday afternoon and evening. Locally heavy rainfall
will also be a concern.

There is an off and on chance for thunderstorms next
Monday through Friday. Although the potential for widespread
severe weather is low at this time, locally heavy rain and
lightning will still be the primary hazards with any thunderstorm
activity.

Heat index values may reach near 100 degrees near the confluence of
the Ohio and Mississippi Rivers on Monday, Tuesday, and Thursday
afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

York/Smith/CN

In the hours before

Local storm report, Jun 9, 1:12 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
212 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             2 ENE ROUND KNOB        37.23N 88.69W
06/09/2018  E0.88 INCH       MASSAC             IL   PUBLIC

            DIME TO NICKEL SIZE HAIL REPORTED NEAR KOMMER ROAD.

&&

DWS
Local storm report, Jun 9, 1:24 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
224 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     WICKLIFFE               36.97N 89.08W
06/09/2018                   BALLARD            KY   EMERGENCY MNGR

            TREES DOWN IN THE COMMUNITY

&&

SMITTY
Local storm report, Jun 9, 1:27 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
227 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     TSTM WND DMG     LA CENTER               37.07N 88.97W
06/09/2018                   BALLARD            KY   EMERGENCY MNGR

            POWER OUTAGES REPORTED.

&&

SMITTY
Local storm report, Jun 9, 1:36 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
236 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     TSTM WND GST     HARRISBURG              37.74N 88.55W
06/09/2018  E50 MPH          SALINE             IL   TRAINED SPOTTER

            WIND GUSTS ESTIMATED 40 TO 50 MPH WITH PEA SIZE HAIL.

&&

SMITTY
Special weather statement, Jun 9, 2:36 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
336 PM CDT Sat Jun 9 2018

INZ087-088-KYZ008-009-011>013-015>022-092200-
WARRICK-SPENCER-MARSHALL-CALLOWAY-LYON-TRIGG-CALDWELL-WEBSTER-
HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF BOONVILLE, ROCKPORT, BENTON, MURRAY,
EDDYVILLE, CADIZ, PRINCETON, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, AND ELKTON
336 PM CDT Sat Jun 9 2018

...Special Weather Statement...

At 325 PM, radar showed an outflow boundary, the leading edge of
gusty thunderstorm winds, extending from Boonville Indiana to
Dixon and Murray Kentucky. The boundary was moving eastward at
40 to 50 mph and 40 to 50 mph winds can be expected for a few
minutes after the boundary passes. Through 5 PM the strongest
winds are most likely over Spencer County Indiana and Daviess
County Kentucky.

Scattered thunderstorms will continue behind the outflow
boundary. The strongest storms will be over Mississippi County
Missouri where localized winds in excess of 50 mph and hail up to
the size of dimes will be possible as the storm slowly builds
southward. Torrential rainfall will also accompany the storm, and
may lead to some minor flooding problems.

Very dangerous lightning will accompany any storms this afternoon.
Please seek indoor shelter when the storms approach.

DRS
Special weather statement, Jun 9, 2:40 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
340 PM CDT Sat Jun 9 2018

...Corrected effected area...

INZ087-088-KYZ008-009-011>013-015>022-092200-
WARRICK-SPENCER-MARSHALL-CALLOWAY-LYON-TRIGG-CALDWELL-WEBSTER-
HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF BOONVILLE, ROCKPORT, BENTON, MURRAY,
EDDYVILLE, CADIZ, PRINCETON, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, AND ELKTON
340 PM CDT Sat Jun 9 2018

...Special Weather Statement...

At 325 PM, radar showed an outflow boundary, the leading edge of
gusty thunderstorm winds, extending from Boonville Indiana to
Dixon and Murray Kentucky. The boundary was moving eastward at
40 to 50 mph and 40 to 50 mph winds can be expected for a few
minutes after the boundary passes. Through 5 PM the strongest
winds are most likely over Spencer County Indiana and Daviess
County Kentucky.

Scattered thunderstorms will continue behind the outflow
boundary. Locally heavy rainfall and very dangerous lightning will
accompany any thunderstorms late this afternoon. Please seek
shelter indoors when the storms arrive.

DRS

The radar

The Paducah radar (KPAH), 60 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mississippi

When
June 9, 2:41 PM CST
Where
Mississippi County, 2 mi NE of East Prairie
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
36.800, -89.354

Very localized wind damage occurred. A large tree was uprooted and fell on a home, causing minor damage to the home and a vehicle. One side of the house had damaged shingles from high wind. A carport was destroyed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756454.